[Previous Months][Date Index][Thread Index][Join - Register][Login]
[Message Prev][Message Next][Thread Prev][Thread Next]

Re: [IP] Highs on humalog



 

email @ redacted wrote:

Marilyn:

Michael referenced that I had experienced high BGs during the night, was
working with a Humalog / Velosolin mixture, etc. A quick update seems in
order. Perhaps at a later point, when I have figured out all the details, I
can do a more complete update. A warning to readers: this message contains
subject matter slightly off topic. If you are not interested, please delete
now. My apologies in advance for a bit of a ramble here ...

The issues I had experienced which Michael was referring to manifested
themselves with high BGs in the morning (sometimes during the night, around
2 or 3:00 a.m.). During the night, I was waking feeling like I was hypo
(rapid heartbeat, sometimes very sweaty). When testing, I was either normal
or high (200 to 250 range). My fasting BGs after these events was typically
high - 200 to 250.

Since my basal rates were fine, this suggested strongly that I was going
hypo during the night and rebounding, resulting in the elevated fasting
BGs. To test the theory, several times when I woke at 2:00 feeling hypo
(typical symptom was a "racing" heartbeat), I treated for a hypo, even when
testing in the 120 - 150 range. Fasting BGs at waking were normal - 100 -
120. These events also happened during the day and the test results were
very similar - it appeared I was going hypo *very, very* quickly, then
rebounding to high BG levels. This became clearly unacceptable to me, since
one of my primary reasons for pumping was to deal with / avoid nighttime
hypos - historically, a serious problem for me.

Mixing Humalog with Velosolin in a 5 to 1 ratio seemed to help, but I
didn't like dealing with the two different peaks, nor did I like having to
deal with the mixing. Initially, the mix seemed to avoid the nighttime
hypos, but I am not convinced.

Dealing with multiple variables is not my preferred approach to problem
solving. My BGs were starting to get away from me, becoming erratic and I
wasn't happy. I abandoned this approach (mixing Humalog and Velosolin)
after about one and half weeks.

Returning to straight Humalog brought back many of the issues I had
originally been trying to deal with, among them, what appeared to be very
quick onset hypos, with little or no warning signs. I might possibly
describe this as "complete hypoglycemic unawareness", a situation which
frankly was starting to scare the hell out of me.

In addition, my infusion sites were becoming "old" very quickly. I often
had to change sets every day, sometimes twice a day. Sites were becoming
"hard", I would notice a slightly pink or rosy color around the infusion
set. I had to avoid inserting anywhere near these areas for at least 5 or
more days, or the absorption was awful. Note that the "pink, rosy" color I
am referring to was not an infection. The color disappeared promptly after
changing sets. The hardness would begin to dissipate after about three
days, but the old sites were clearly obvious. I wasted what appeared to be
"gallons" of Humalog with supplemental boluses and throwing out partially
used cartridges.

I did some hard thinking, did a real serious "gut check" and returned to
straight Velosolin 160.5 units ago. This is my fourth or fifth day on the
same cartridge of insulin. Tissue around the infusion sites remains very
soft, to the point where I cannot tell I had recently infused there. BGs
remain continuously stable, even through the third day on a Tender set. I
am still doing some slight basal adjustments for the difference between
Humalog and Velosolin, but my afternoon basal test yesterday showed a
continual 106 - 120 from 11:00 a.m. until 7:00 p.m.

The biggest change is allowing sufficient lead time after boluses for the
Velosolin to kick in. I had always tended to eat too soon after bolusing
and this was one of the main reasons Humalog was great. I am "re learning"
this and things seem to be working o.k. Post prandial BGs are working their
way down as I adjust the lead time better.

I could not continue to "ignore" some obvious signs that perhaps there is
more going on with Humalog in my body than any of us realize. I don't know
what the ultimate result of this experiment will be. I have my regularly
scheduled doc appointment Monday and I know we will have a lot to discuss.

I don't want to clog bandwidth with my particular issues. I did want to
give an honest reply to Michael's response to Marilyn. Questions, comments,
please e-mail me. I have a feeling there may be some chatting about this
one :-)
Bob Burnett

mailto:email @ redacted
Insulin-Pumpers website   http://www.bizsystems.com/Diabetes/

Bob,
Thank you so much for writing back to me about your problems with Humalog.
I'd like to hear what your doctor tells you about it.  I've had such highs after meals since I've been on Humalog.  Is there a test to see if I'm alergic to it?  I'm now on set dosages of H/R for breakfast, lunch, and dinner.  I also take NPH at lunch and Bedtime.  I'm worried that I'm mixing too many different insullins in my needle for lunch.  When I have a high it gets up to 400 or over, usually after dinner.  I've never had such highs before I went on Humalog.  I can only imagine if I went on the pump and I had problems with Humalog then.. What reactions have you had with the Humalog exactly????    I can't find what someone wrote earlier for the reason why the highs can be so high on Humalog.  Can that person write it back in PLEASE.  It was a short explanation I want to give my doctor soon.  Thanks for everyones help!!

Marilyn from Maryland